Alert archive / Hawaii / Flash Flood Warnings in 2017
Flash Flood Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 11, 2017, 10:28 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 11, 2017, 10:28 AM HST (20:28 UTC)
- Expired
- Feb 11, 2017, 1:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 74 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 11, 1:00 PM HST | FLASH FLOOD | Honolulu, HI | EMERGENCY MANAGEMENT REPORTED APPROXIMATELY 10 BOULDERS ON THE ROAD NEAR THE HOOKUI ST BRIDGE IN PAPAKOLEA. |
| Feb 11, 1:00 PM HST | FLASH FLOOD | Waimanalo, HI | EMERGENCY MANAGEMENT REPORTED FLOODING AT NAKINI ST AND KALAU PL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 127 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 8.5 hours before the alert went out and 350 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
916
WGHW50 PHFO 112028
FFWHFO
HIC003-112330-
/O.NEW.PHFO.FF.W.0001.170211T2028Z-170211T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
1028 AM HST SAT FEB 11 2017
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 130 PM HST
* At 1024 AM HST, radar indicated thunderstorms with heavy rain over
Honolulu and along the south shore of Oahu. Heavy rain also
extends across the windward side of the island from Hauula to
Makapuu Point. Rain was falling at a rate of 2 to 3 inches per
hour. Flash flooding is expected to begin shortly.
* Locations in the warning include but are not limited to...
Honolulu, Maunawili, Kailua, Waikane, Mililani, Hawaii Kai, Salt
Lake, Kaneohe, Waiahole, Moanalua, Halawa and Kaneohe Marine Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 130 PM HST if heavy rain
persists.
LAT...LON 2153 15784 2147 15784 2141 15777 2145 15778
2147 15773 2146 15773 2141 15774 2131 15765
2126 15770 2130 15772 2126 15782 2134 15790
2130 15791 2134 15797 2130 15812 2144 15808
2165 15792
$$
Foster1 follow-up statement
390
WGHW70 PHFO 112225
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1225 PM HST SAT FEB 11 2017
HIC003-112330-
/O.CON.PHFO.FF.W.0001.000000T0000Z-170211T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1225 PM HST SAT FEB 11 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
At 1221 PM HST...radar indicated another area of thunderstorms
producing heavy rain moving northeast over Ewa Beach and into urban
Honolulu within in the warned area. Windward communities are also
likely see more heavy rain by 1 pm. Flash flooding is expected to
begin shortly.
Locations in the warning include but are not limited to...
Honolulu, Maunawili, Kailua, Waikane, Mililani, Hawaii Kai, Salt
Lake, Kaneohe, Waiahole, Moanalua, Halawa and Kaneohe Marine Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 130 PM HST if heavy rain
persists.
LAT...LON 2153 15784 2147 15784 2141 15777 2145 15778
2147 15773 2146 15773 2141 15774 2131 15765
2126 15770 2130 15772 2126 15782 2134 15790
2130 15791 2134 15797 2130 15812 2144 15808
2165 15792
$$
FosterWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 11, 9:50 AM HST, 38 minutes earlier.
Area forecast discussion, Feb 11, 9:50 AM HST, 38 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 950 AM HST Sat Feb 11 2017 .SYNOPSIS... A strong cold front will continue to produce heavy showers, thunderstorms, and gusty winds across the state into tonight, with most of the activity centered from Oahu to Maui County today. The front is expected to stall and weaken across the southern end of the island chain on Sunday. Some remnant frontal moisture will linger near the Big Island and possibly Maui into Monday as a somewhat dry southwest flow redevelops across the rest of the state. A weaker front will move down the island chain from the northwest on Tuesday and Wednesday. && .DISCUSSION... The trailing edge of a vigorous cold front is moving onto Kauai this morning and is generating heavy showers and thunderstorms across Oahu. The front has been moving somewhat slowly eastward, likely due to a weak area of low pressure that developed along the front to the northwest of Kauai. The upper level trough driving the front is currently centered just west of Kauai and moving toward the east around 25 mph. The overnight Kauai sounding malfunctioned due to adverse weather, but just ahead of the front, GFS model soundings show a moist atmosphere with moderately high CAPE values in excess of 700 and 0 to 6 km bulk shear numbers in excess of 40 kt. Several strong, though not severe, thunderstorms have observed over Oahu and to the north of Molokai during the past couple hours. Due to the moist and unstable conditions, a Flash Flood Watch remains in place from Kauai to Maui. Widespread rainfall totals of 2 to 5 inches were measured on Kauai so far, with mainly 1 to 2 inches reports so far on Oahu. As the front advances eastward, the main threat area for heavy flooding rain and thunderstorms with gusty winds will be on Oahu and Maui County today. We are currently monitoring an area of showers and thunderstorms moving toward Oahu from the southwest. Late this morning and in the afternoon, this area will be taking aim on Maui County, where only spotty heavy showers have been observed so far today. The flood threat persists on Kauai but is diminishing as mainly light to moderate stratiform rain is occurring near the back edge of the front. Streams will remain elevated on Kauai through much of the day, and it will only take a brief round of heavy showers to produce flash flooding. On the Big Island, high clouds will thicken but showers are expected to remain sparse, with only a slight chance of a briefly heavy shower popping on the upper slopes today. Chances for flooding rainfall and thunderstorms should be confined to Maui County tonight, where the front will be centered, and we will likely be able to drop the Flash Flood Watch for Kauai and Oahu. The GFS model shows the upper level trough progressing eastward and weakening, which means that chances for strong thunderstorms over Maui County will be declining. Forecast models also show some of the frontal moisture reaching northern and western Big Island late tonight, but at this time, we do not anticipate extending the Flash Flood Watch there as conditions will be trending less conducive for flooding rain. A drier westerly flow will settle over Kauai and Oahu. The front will rapidly weaken as it stalls near the Big Island on Sunday, while a rather dry westerly flow prevails elsewhere. The upper level trough is expected to push east of state during the morning, essentially ending the threat for heavy rainfall, which would mainly be on the Big Island and possibly Maui. However, depending on the depth of the moisture along the front, winter weather could develop on the high summits of the Big Island. Confidence is not high enough to issue a Winter Weather Advisory, but we will take a hard look at that possibility. In addition, strong winds that have prompted a High Wind Warning on the Big Island summits and a Wind Advisory on the Haleakala summit will come to an end. With the exception of Maui where some remnant frontal moisture may linger, a rather dry westerly flow will be in place across the rest of the island chain, where dew point temps will hover in the low to mid 60s. Southwest winds will increase on Monday as another front approaches form the northwest. With the exception of some old frontal moisture near the Big Island or Maui, the atmosphere should be rather dry, with only isolated showers expected. We could see some gusty southwest winds developing over windward areas, mainly west of Maui, but this front looks to be considerably weaker. Although timing is difficult at this time, rainfall will likely affect Kauai Tuesday or Tuesday night then move down to Maui by Wednesday. In the wake of this front, a low level ridge, with relatively light winds, will sit over or near the state until the next front advances toward the area next weekend. && .AVIATION... A cold front has moved into Kauai and Oahu this morning with bands of heavy showers and embedded thunderstorms producing widespread MVFR cigs/vsbys and scattered IFR conditions. The frontal band will move eastward spreading MVFR/IFR conditions down the island chain this afternoon and evening. Expect mostly VFR conditions are expected across the Big Island through early evening, with some MVFR cigs/vsbys in SHRA possibly moving into the Kona side of the island later tonight. AIRMET Sierra is in effect for mountain obscuration across Kauai Oahu Molokai and Lanai. Conditions are expected to remain in place through the morning hours with some improvement expected across Kauai and possible across Oahu by afternoon. The AIRMET will likely need to be expanded to include Maui later this morning. AIRMET Tango is in effect for moderate mid and upper level turbulence across the entire island chain. These conditions are expected to remain in place through the day and possibly through late tonight. AIRMET Tango is also in effect for moderate low level turbulence over and north thru east of the terrain from Kauai through Maui. The AIRMET for low level turb may need to be expanded to include the Big Island later this morning. AIRMET Zulu is in effect for moderate icing between 130 and FL260 for all islands except the Big Island. The AIRMET is expected to remain in place through the morning, and may need to be expanded to include the Big Island later today. Conditions are expected to improve across Kauai this afternoon. && .MARINE... A front will produce hazardous marine conditions as it passes over the smaller islands today. The front is expected to stall and weaken between Maui and the Big Island tonight through the rest of the weekend, with somewhat improving conditions following. Convection ahead of and along the front has the capability of producing thunderstorms and strong and gusty winds prompting the need for Special Marine Warnings (SMWs) throughout the day, especially around Oahu this morning and the central waters by this afternoon. Winds ahead of the front remain breezy out of the south. A Small Craft Advisory (SCA) remains posted for winds over all coastal waters this morning. This will be tailored this afternoon as the front moves over the state and winds ease and shift out of the west and northwest. The current west-northwest swell continues to arrive smaller than predicted, with overnight and morning observations from buoys 51101 and 51001 swell heights never reaching 10 ft. Wave and swell heights have been knocked down this morning to reflect this, with most coastal waters falling below the SCA threshold. The forecast for the surf at this time will remain with low end advisory numbers for the exposed north and west facing shores, and the High Surf Advisory will remain also. This will continue to be evaluated over the next few hours, with the advisory likely ending before this afternoon. A large northwest swell is expected to arrive late Monday, and bump surf to warning levels along the exposed north and west shores through midweek. Winds behind the passing front are expected to remain out of the west/southwest as another front near the islands next week. This will help introduce a bout of short period choppy surf to the exposed south. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 6 PM HST this evening for Niihau-Kauai- Oahu. High Surf Advisory until 6 AM HST Sunday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala-Kona-Kohala. Flash Flood Watch through late tonight for Molokai-Lanai-Maui. High Wind Warning until 6 AM HST Sunday for Big Island Summits. Wind Advisory until 6 AM HST Sunday for Haleakala Summit. Small Craft Advisory until 6 AM HST Sunday for all Hawaiian waters. && Public...Wroe Aviation...Bohlin Marine...Eaton
In the hours before
Special weather statement, Feb 11, 5:53 AM HST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Honolulu HI
553 AM HST SAT FEB 11 2017
HIZ005-007-008-010-011-111615-
Oahu North Shore-Oahu South Shore-Oahu Koolau-Central Oahu-Waianae
Mountains-
553 AM HST SAT FEB 11 2017
...A STRONG THUNDERSTORM WILL AFFECT OAHU IN HONOLULU COUNTY...
At 552 AM HST, a line of strong thunderstorms was located from
Wahiawa to Waipio moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Kunia, Schofield Barracks, Pearl City, Waikele, Waipahu, Mililani,
Wahiawa, Wheeler Field, Kapolei, Makakilo, Waiahole, Kahaluu,
Waikane, Ewa Beach, Whitmore Village, Helemano Housing and Kahana
Valley State Park.
LAT...LON 2162 15795 2146 15785 2138 15798 2140 15799
2137 15800 2138 15802 2136 15802 2133 15807
2153 15811
TIME...MOT...LOC 1552Z 242DEG 20KT 2149 15799
FosterSpecial weather statement, Feb 11, 7:56 AM HST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Honolulu HI
756 AM HST SAT FEB 11 2017
HIZ005-008-009-111830-
Oahu South Shore-Olomana-Oahu Koolau-
756 AM HST SAT FEB 11 2017
...A STRONG THUNDERSTORM WILL AFFECT OAHU IN HONOLULU COUNTY...
At 755 AM HST, a strong thunderstorm was located over Hawaii Kai, or
10 miles east of Honolulu, moving north at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Maunawili, Waimanalo, Kailua, Palolo, Kaneohe Marine Base, Hawaii
Kai, Manoa, Kaneohe, Hanauma Bay, Bellows Air Force Station, Kaimuki,
Aina Haina, Kalama Valley, Waialae, Hawaii Loa Ridge, Koko Crater,
Kahala, Waialae Iki, Sandy Beach and Makapuu Point.
LAT...LON 2141 15774 2139 15772 2133 15770 2131 15765
2126 15770 2130 15772 2126 15779 2127 15782
2147 15777 2147 15773
TIME...MOT...LOC 1755Z 196DEG 11KT 2132 15770
FosterThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 3:27 PM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 24 hr |
| Feb 10, 7:54 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 10, 9:20 PM HST | Special Marine Warning | HFO | 115 min | |
| Feb 10, 11:20 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Feb 11, 2:00 AM HST | Areal Flood Advisory | HFO | Kauai | 9 hr |
| Feb 11, 3:30 AM HST | Wind Advisory | HFO | Kalawao | 24 hr |
| Feb 11, 5:08 AM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Feb 11, 5:53 AM HST | Special Weather Statement | HFO | Honolulu | 22 min |
| Feb 11, 7:56 AM HST | Special Weather Statement | HFO | Honolulu | 34 min |
| Feb 11, 7:57 AM HST | Special Marine Warning | HFO | 48 min | |
| Feb 11, 8:38 AM HST | Special Marine Warning | HFO | 52 min | |
| Feb 11, 9:25 AM HST | Special Marine Warning | HFO | 65 min | |
| Feb 11, 10:02 AM HST | Special Marine Warning | HFO | 58 min | |
| Feb 11, 10:30 AM HST | Special Weather Statement | HFO | Honolulu | 45 min |
| Feb 11, 10:51 AM HST | Special Marine Warning | HFO | 39 min | |
| Feb 11, 11:03 AM HST | Special Marine Warning | HFO | 27 min | |
| Feb 11, 11:25 AM HST | Special Marine Warning | HFO | 65 min | |
| Feb 11, 11:29 AM HST | Special Weather Statement | HFO | 31 min | |
| Feb 11, 12:17 PM HST | Special Weather Statement | HFO | Honolulu | 58 min |
| Feb 11, 12:20 PM HST | Special Marine Warning | HFO | 55 min | |
| Feb 11, 1:10 PM HST | Special Marine Warning | HFO | 65 min | |
| Feb 11, 1:16 PM HST | Special Weather Statement | HFO | Honolulu | 59 min |
| Feb 11, 1:26 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.